Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

Variational invariants of Riemannian manifolds


Authors: Jerrold Siegel and Frank Williams
Journal: Trans. Amer. Math. Soc. 284 (1984), 689-705
MSC: Primary 53C20; Secondary 55P99, 55R65, 58E15
MathSciNet review: 743739
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper treats higher-dimensional analogues to the minimum geodesic distance in a compact Riemannian manifold $ M$ with finite fundamental group. These invariants are based on the concept of homotopy distance in $ M$. This defines a parametrized variational problem which is approached by globalizing the Morse theory of the spaces of paths between two points of $ M$ to the space of all paths in $ M$. We develop machinery that we apply to calculate the invariants for numerous examples. In particular, we shall observe that knowledge of the invariants for the standard spheres determines the question of the existence of elements of Hopf invariant one.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 53C20, 55P99, 55R65, 58E15

Retrieve articles in all journals with MSC: 53C20, 55P99, 55R65, 58E15


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1984-0743739-6
PII: S 0002-9947(1984)0743739-6
Keywords: Riemannian manifold, homotopy, Morse theory, fibrations
Article copyright: © Copyright 1984 American Mathematical Society